Neutropenia, Hypoxia, and the Complexities of Emergency Medicine: A Case of Dapsone-Induced Methemoglobinemia

Sophia Vu, Ashley Iams, Andra Blomkalns

Research output: Contribution to journalArticle

Abstract

Background: Methemoglobinemia is a rare dyshemoglobinemia that can be difficult to diagnose due to its nonspecific symptomatology and infrequent occurrence. A number of commonly used medications have been known to contribute to this disease process that results in acute hypoxemia. Case Report: A 60-year-old man with history of acquired immunodeficiency syndrome presented to the Emergency Department (ED) with asymptomatic hypoxia. Supplemental oxygen proves to be ineffective in treating his low oxygen saturation. Numerous testing modalities are performed in the ED focused on an infectious versus pulmonary etiology prior to coming to the conclusion that the source is methemoglobinemia induced by dapsone therapy. Why Should an Emergency Physician Be Aware of This?: This article discusses the basic pathophysiology of the disease and the expected clinical findings. Patient outcome is correlated with prompt identification and discontinuation of the offending agents leading to the excessive accumulation of methemoglobin in the circulatory system. This makes it crucial that emergency providers know the symptomatology of the disease to facilitate appropriate treatment therapy.

Original languageEnglish (US)
JournalJournal of Emergency Medicine
DOIs
StatePublished - Jan 1 2019

Fingerprint

Methemoglobinemia
Dapsone
Emergency Medicine
Neutropenia
Hospital Emergency Service
Emergencies
Oxygen
Methemoglobin
Cardiovascular System
Acquired Immunodeficiency Syndrome
Therapeutics
Physicians
Lung
Hypoxia

Keywords

  • acquired immunodeficiency syndrome
  • AIDs
  • dapsone
  • methemoglobin
  • methemoglobinemia
  • methylene blue
  • neutropenia

ASJC Scopus subject areas

  • Emergency Medicine

Cite this

Neutropenia, Hypoxia, and the Complexities of Emergency Medicine : A Case of Dapsone-Induced Methemoglobinemia. / Vu, Sophia; Iams, Ashley; Blomkalns, Andra.

In: Journal of Emergency Medicine, 01.01.2019.

Research output: Contribution to journalArticle

@article{abdc9f15ad734927ad3b28cd8c230e69,
title = "Neutropenia, Hypoxia, and the Complexities of Emergency Medicine: A Case of Dapsone-Induced Methemoglobinemia",
abstract = "Background: Methemoglobinemia is a rare dyshemoglobinemia that can be difficult to diagnose due to its nonspecific symptomatology and infrequent occurrence. A number of commonly used medications have been known to contribute to this disease process that results in acute hypoxemia. Case Report: A 60-year-old man with history of acquired immunodeficiency syndrome presented to the Emergency Department (ED) with asymptomatic hypoxia. Supplemental oxygen proves to be ineffective in treating his low oxygen saturation. Numerous testing modalities are performed in the ED focused on an infectious versus pulmonary etiology prior to coming to the conclusion that the source is methemoglobinemia induced by dapsone therapy. Why Should an Emergency Physician Be Aware of This?: This article discusses the basic pathophysiology of the disease and the expected clinical findings. Patient outcome is correlated with prompt identification and discontinuation of the offending agents leading to the excessive accumulation of methemoglobin in the circulatory system. This makes it crucial that emergency providers know the symptomatology of the disease to facilitate appropriate treatment therapy.",
keywords = "acquired immunodeficiency syndrome, AIDs, dapsone, methemoglobin, methemoglobinemia, methylene blue, neutropenia",
author = "Sophia Vu and Ashley Iams and Andra Blomkalns",
year = "2019",
month = "1",
day = "1",
doi = "10.1016/j.jemermed.2018.12.020",
language = "English (US)",
journal = "Journal of Emergency Medicine",
issn = "0736-4679",
publisher = "Elsevier USA",

}

TY - JOUR

T1 - Neutropenia, Hypoxia, and the Complexities of Emergency Medicine

T2 - A Case of Dapsone-Induced Methemoglobinemia

AU - Vu, Sophia

AU - Iams, Ashley

AU - Blomkalns, Andra

PY - 2019/1/1

Y1 - 2019/1/1

N2 - Background: Methemoglobinemia is a rare dyshemoglobinemia that can be difficult to diagnose due to its nonspecific symptomatology and infrequent occurrence. A number of commonly used medications have been known to contribute to this disease process that results in acute hypoxemia. Case Report: A 60-year-old man with history of acquired immunodeficiency syndrome presented to the Emergency Department (ED) with asymptomatic hypoxia. Supplemental oxygen proves to be ineffective in treating his low oxygen saturation. Numerous testing modalities are performed in the ED focused on an infectious versus pulmonary etiology prior to coming to the conclusion that the source is methemoglobinemia induced by dapsone therapy. Why Should an Emergency Physician Be Aware of This?: This article discusses the basic pathophysiology of the disease and the expected clinical findings. Patient outcome is correlated with prompt identification and discontinuation of the offending agents leading to the excessive accumulation of methemoglobin in the circulatory system. This makes it crucial that emergency providers know the symptomatology of the disease to facilitate appropriate treatment therapy.

AB - Background: Methemoglobinemia is a rare dyshemoglobinemia that can be difficult to diagnose due to its nonspecific symptomatology and infrequent occurrence. A number of commonly used medications have been known to contribute to this disease process that results in acute hypoxemia. Case Report: A 60-year-old man with history of acquired immunodeficiency syndrome presented to the Emergency Department (ED) with asymptomatic hypoxia. Supplemental oxygen proves to be ineffective in treating his low oxygen saturation. Numerous testing modalities are performed in the ED focused on an infectious versus pulmonary etiology prior to coming to the conclusion that the source is methemoglobinemia induced by dapsone therapy. Why Should an Emergency Physician Be Aware of This?: This article discusses the basic pathophysiology of the disease and the expected clinical findings. Patient outcome is correlated with prompt identification and discontinuation of the offending agents leading to the excessive accumulation of methemoglobin in the circulatory system. This makes it crucial that emergency providers know the symptomatology of the disease to facilitate appropriate treatment therapy.

KW - acquired immunodeficiency syndrome

KW - AIDs

KW - dapsone

KW - methemoglobin

KW - methemoglobinemia

KW - methylene blue

KW - neutropenia

UR - http://www.scopus.com/inward/record.url?scp=85061801603&partnerID=8YFLogxK

UR - http://www.scopus.com/inward/citedby.url?scp=85061801603&partnerID=8YFLogxK

U2 - 10.1016/j.jemermed.2018.12.020

DO - 10.1016/j.jemermed.2018.12.020

M3 - Article

C2 - 30803846

AN - SCOPUS:85061801603

JO - Journal of Emergency Medicine

JF - Journal of Emergency Medicine

SN - 0736-4679

ER -